South Dakota, 2007

Flood in South Dakota, March 19 to 23, 2007

March 19 to 23, 2007 · NWS ABR · 1 event in 1 county or zone

Snowmelt flooding from 25 to 30 inches of snow caused the Big Sioux River northwest of Watertown to rise above flood stage on the 19th. Flood stage is 8 feet and the river rose to 9 feet on the 22nd and then fell back below flood stage on March 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt flooding from 25 to 30 inches of snow caused the Big Sioux River northwest of Watertown to rise above flood stage on the 19th. Flood stage is 8 feet and the river rose to 9 feet on the 22nd and then fell back below flood stage on March 23rd. Some minor lowland flooding occurred with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 19, 10:01 AM CST, 59 minutes earlier.

Area forecast discussion, Mar 19, 10:01 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM CDT MON MAR 19 2007

.UPDATE...
FORECAST ON TRACK AT THE PRESENT TIME. DID MAKE A FEW MINOR
ADJUSTMENTS TO THE HOURLY TEMPERATURE FORECAST TO BETTER REFLECT
NEARLY STEADY TEMPERATURES RIGHT AROUND FREEZING TODAY AS STRONG
COLD AIR ADVECTION AT 925HPA...ON THE NOSE OF HIGH PRESSURE
BUILDING SOUTH INTO THE REGION...DOES BATTLE WITH BETTER
INSOLATION FROM HIGHER SUN ANGLE AND NEXT TO NO CLOUDS ACROSS THE
FAR NORTHEAST PORTION OF THE FORECAST AREA. REMAINDER OF THE
FORECAST AREA SHOULD SEE A SLOW WARMUP FOR THE REST OF THE DAY.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
HIGH PRESSURE AND CLEARING SKIES CONTINUE TO WORK INTO THE CWA
EARLY THIS MORNING BEHIND A DEPARTING COLD FRONT. BAND OF
STRATUS/STRATOCU QUICKLY MOVING OFF TO THE SOUTHEAST AND SHOULD BE
OUT OF THE CWA BY 12Z...LEAVING MOSTLY CLEAR TO PARTLY CLOUDY
SKIES BY SUNRISE. QUITE A BIT COOLER TODAY COMPARED TO SUNDAY AS
COOL HIGH PRESSURE SKIRTS EAST ACROSS SOUTHERN CANADA AND THE
NORTHERN PLAINS. 925 MB TEMPS RANGE FROM -2 TO -7 C ACROSS THE
NORTHEASTERN CWA. WILL MORE THAN LIKELY SEE HIGHS REMAINING IN THE
30S ACROSS THIS AREA. TEMPS EARLY THIS MORNING STILL IN THE MID
30S OVER MUCH OF THE AREA...BUT WITH INCREASING CAA AND COOLER LOW
LEVEL TEMPS ADVECTING INTO THE AREA THROUGH EARLY
AFTERNOON...EXPECT TEMPS WILL DROP A FEW DEGREES EVEN AFTER
SUNRISE. OVERNIGHT...HIGH PRESSURE MOVES OFF TO THE EAST AND
RETURN FLOW SETS UP INTO TUESDAY. THE SURFACE PRESSURE GRADIENT
TIGHTENS QUITE DRAMATICALLY DURING THE DAY TUESDAY AS LOW PRESSURE
DEVELOPS OVER THE ROCKIES. COULD BE CLOSE TO WIND ADVISORY
CRITERIA ON TUESDAY SO THIS WILL HAVE TO BE WATCHED. INCREASED
HIGHS ACROSS CENTRAL SOUTH DAKOTA ON TUESDAY AS IMPRESSIVE THERMAL
RIDGE NOSES NORTHWARD INTO WESTERN/CENTRAL SD. GOT BURNED
YESTERDAY WITH HIGHS ACROSS CENTRAL SD AND COULD BE LOOKING AT
ANOTHER SETUP FOR WARM TEMPS ON TUESDAY. DOES NOT APPEAR TO BE
MUCH IN THE WAY OF CLOUDS AND SUFFICIENT MIXING WILL BE EASILY
HAD. MOISTURE/WARM AIR ADVECTION CONTINUES TUESDAY NIGHT AS LOW
LEVEL JET SETS UP ACROSS THE EASTERN CWA. CANNOT RULE OUT A FEW
ELEVATED SHOWERS OR TSTORMS WITH THE LOW LEVEL JET BUT MID LEVEL
MOISTURE IS REALLY LACKING. COULD JUST BE LOOKING AT VIRGA. MODELS
ARE BECOMING DRASTICALLY DIFFERENT WITH THE MID WEEK SURFACE AND
UPPER LEVEL FEATURES THAN THEY WERE THE PAST FEW DAYS. NOW MOST
ENERGY IF FOCUSED WITH THE NORTHERN BRANCH OF THE SPLIT FLOW AND
THE MAIN WAVE WHICH WAS FORECAST TO MOVE NORTHEAST THROUGH THE
CENTRAL PLAINS NOW HANGS BACK AS A CUTOFF LOW ACROSS THE
SOUTHWESTERN CONUS. IT APPEARS THE BEST CHANCE FOR PRECIP IN THE
SHORT TERM WILL BE WEDNESDAY AFTERNOON ACROSS THE EASTERN CWA AS
THE SURFACE TROUGH APPROACHES THE AREA. BETTER SATURATION FINALLY
SHOWS UP IN THE SOUNDINGS AS WELL AS MINIMAL INSTABILITY. BETTER
INSTABILITY IS FARTHER SOUTH INTO EASTERN NEBRASKA AND IOWA.
MOISTURE PLUME DOES EXTEND INTO THE EASTERN PORTION OF THE AREA
WITH GFS ADVERTISING DEWPOINTS APPROACHING 50 DEGREES. THE NAM IS
DRIER WITH DEWPOINTS IN THE LOW TO MID 40S. DECIDED TO INCREASE
HIGHS ON WEDNESDAY ACROSS THE SOUTHEASTERN PORTIONS OF THE CWA AS
THERMAL RIDGE WILL STILL RESIDE OVER THIS AREA BEFORE SURFACE
TROUGH MOVES THROUGH. COULD STILL WARM NICELY ON WEDNESDAY...BUT
THIS WILL DEPEND ON CLOUD COVER...WHICH SHOULD BE FAIRLY HIGH BY
WEDNESDAY AFTERNOON.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS ARE IN A FAIR AGREEMENT WITH SYSTEM EXITING BY THURSDAY
MORNING...HOWEVER THEY DIFFER ON THE POTENTIAL FOR THE MAIN SYSTEM
EJECTING FROM THE BAJA CALIFORNIA AREA...BY THE COMING WEEKEND.
THE 00Z GFS SHOWS THE LOW STARTING TO EJECT OUT INTO THE WESTERN
PLAINS FRIDAY NIGHT...TAKING A NE TRACK STRAIGHT TO WESTERN SOUTH
DAKOTA BY LATE SATURDAY NIGHT. THIS WOULD IMPLY INCREASED
MOISTURE ADVECTION...AND A VERY WET WEEKEND. ON THE FLIP
SIDE...THE DGEX KEEPS THE LOW WELL SOUTH OF THE AREA...ALLOWING
FOR A DRY WEEKEND. FOR NOW...WILL PREFER THE ECMWF SOLUTION FOR
THIS SYSTEM. BELIEVE THE CUTOFF LOW WILL BE SLOW TO EJECT FROM THE
FOUR CORNERS REGION...WITH A STRONG BLOCKING HIGH OVER THE
SOUTHEASTERN PORTION OF THE CONUS. THIS WOULD ALLOW FOR A DRY
WEEKEND FOR THE NORTHERN PLAINS.

WITH THE LACK OF AGREEMENT AMONG THE EXTENDED MODEL SOLUTIONS...LEFT
THE INHERITED GRIDS BASICALLY AS IS...WITH ONLY MINOR TWEAKS.

&&
.AVIATION...
AN AREA OF 5K FT CIGS OR HIGHER ARE MOVING SOUTHEASTWARD FROM
CENTRAL NORTH DAKOTA. KBIS 88-D RADAR IS PICKING UP ON A FEW
ECHOES...ALTHOUGH NOTHING IS REACHING THE GROUND. CAN EXPECT
SCT-BKN CIGS WITH HEIGHTS 5K FT AGL OR HIGHER STARTING AT 14Z IN
KMBG AND KPIR. OVERALL...IT SHOULD BE A VFR DAY WITH CIGS SKC-SCT
8K-12 FT BY 18Z.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TARVER
LONG TERM...DOERING
AVIATION...DOERING
Hazardous weather outlook, Mar 19, 3:46 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT MON MAR 19 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
446 AM CDT MON MAR 19 2007 /346 AM MDT MON MAR 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTH WINDS AND WARMING TEMPS...ALONG WITH RH VALUES AROUND
30 TO 35 PERCENT WILL PUSH THE FIRE DANGER INDEX TO VERY HIGH
ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA ON TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Codington

When
March 19, 11:00 AM CST to March 23, 11:00 AM CST
Where
Codington County, 3 mi NW of Watertown
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.931, -97.143

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23913.